fbpx

Experts share what to know about the Covid vaccine and facial fillers

The vaccine can recognise filler as a foreign body (Picture: Getty/Metro.co.uk)

Facial fillers are popular with people of all ages – but are a firm favourite with millennials and Gen Z. 

However, recent reports have suggested that the Covid vaccine can sometimes cause dermal fillers to swell.

So, now these age groups are being called up to get their jabs, it’s a side effect we could be seeing a bit more of over the coming months. 

Amar Suchde, of AMS Aesthetics, tells Metro.co.uk: ‘In March this year, The Aesthetic Compliations Expert (ACE) Group World released research which revealed that cases of reaction to fillers following either Covid itself or the vaccination were rare – but did need to be noted and guidelines followed by aesthetic practitioners.’

Experts explain that this reaction can happen as the vaccine recognises the filler as a foreign body, causing the surrounding tissue to swell.

If you’re getting your vaccination soon, experts have shared some simple things to be aware of and to keep in mind.

Watch time periods around getting your jab

Experts timing your injection, so you get the vaccine a few weeks after filler, and leave the same amount of time on the other side before getting it again.

Dr Ross Perry, medical director of Cosmedics skin clinics, says: ‘As a cosmetic doctor, I am advising patients not to have filler at least three weeks before or after a vaccine.’

Side effects are short-lived

Dr Ross Perry also adds that experiencing this problem is not very common.

He says: ‘What we know at the moment is that individuals with fillers who have experienced swelling and side effects are very few and far between and mostly in the US.’

So what do these side effects look like?

‘The areas affected tend to be where fillers were given, and where an individual couldn’t feel fillers in their face before lumpiness and swelling has become apparent,’ adds Dr Ross Perry.

‘It’s important to add that this is short-lived. It may last a few days or several weeks but then will disappear. It can be treated with steroids and antihistamines in the interim.’

He also stresses that the small risk attached is not enough for individuals to avoid the vaccine.

This is something also backed up by the Aesthetic Plastic Surgery Society, who state: ‘Having a history of dermal fillers should not bar someone from being vaccinated.

‘The risks from acquiring and being infected with the Covid-19 virus far outweigh the risks from a reaction to one of the vaccines if the patient has a history of using dermal fillers.’

Dr Ross Perry adds that this response can happen anyway and is one of the risks attached to having fillers, in a small percentage of people.

He says: ‘It is an inflammatory response, not an allergic reaction. 

‘When a foreign body is injected into the skin it can react, therefore giving an immune boosting injection can stimulate an abnormal response to dermal filler, but to note again this will only affect a small proportion.’

Certain vaccines appear to cause it more than others

Trained pharmacist and aesthetics artist Amish Patel, from Intrigue Cosmetic Clinic, follows strict guidelines on administering face fillers where the vaccines are concerned.

Amish says: ‘Those clinic clients who have had the vaccine have either had the Pfizer or AstraZeneca.

‘From the available data we have seen, it appears that facial swelling was only evident in the Moderna vaccine. 

‘All vaccines, especially those that stimulate an immune response, carry a risk that can (but very rarely) affect dermal fillers but these rare cases are generally temporary.

‘We haven’t experienced any instances at our clinic, but then we follow strict protocol on timings to ensure the wellbeing and safety of our clients.’

Don’t be afraid to chat to a professional

It’s worth pointing out that only a small demographic appear to have actually had a reaction.

But if this does happen after your vaccine, it’s important to reach out to professionals who can advise you on what to do next.

Amish says: ‘If a reaction arises, we would advise you to seek medical advice immediately and while antihistamines would not help manage these symptoms, in some cases, hyaluronidase may be given if the swelling does not improve swiftly.’

Do you have a story to share?

Get in touch by emailing MetroLifestyleTeam@Metro.co.uk.


MORE : Does lettuce tea actually help you fall asleep quicker or sleep better? We tried it out


MORE : Lots of women find getting the coil incredibly painful – so what needs to happen next?


MORE : Chronically ill and disabled workers endure regular discrimination in UK workplaces, study finds

Thanks for reading the whole article. If you wish to get an daily update about Experts share what to know about the Covid vaccine and facial fillers , click on the bell button to subscribe for the notifications.

Also, we are now available on all social media:
Follow us for Giveaways and Offers: https://www.flow.page/g-covers

For any Paid Promotions contact us here: https://www.flow.page/g-covers